Thunderstorm Wind, Custer
- When
- December 28, 6:08 PM MST
- Where
- Custer County, 0.84 mi NW of Miles City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.410, -105.840
A rain shower over Miles City produced a wind gust of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A rain shower over Miles City produced a wind gust of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 28, 3:54 PM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
354 PM MST SUN DEC 28 2008
.SHORT TERM...VALID FOR MON AND TUE...
VERY STRONG WINDS CONTINUE THIS AFTERNOON AS A DEEP SURFACE LOW
PRESSURE SYSTEM TRACKS THROUGH NORTHERN MONTANA. WATER VAPOR
IMAGERY SHOWS A DEEP SHORTWAVE MOVING THROUGH SOUTHEAST MONTANA
THIS AFTERNOON WITH AN UNSTABLE AIRMASS MOVING INTO THE AREA IN
ITS WAKE. NUMEROUS PLAYERS IN THE WEATHER PICTURE AS STRONG
WESTERLY FLOW ALOFT KEEPS A NUMBER OF WAVES MOVING ACROSS THE AREA
AND COLD AIR OVER NORTHERN MONTANA WILL MAKE INTRUSIONS INTO THE
AREA BEHIND THE WAVES. CURRENTLY WATCHING STRONG WINDS ALOFT
ACROSS THE REGION AND SUSTAINED WINDS OF 35 MPH WITH GUSTS UP TO
50 MPH ARE SHOWING UP IN A NUMBER OF PLAINS LOCATIONS. FURTHER
WEST...GAP FLOW PRESSURE GRADIENTS APPEAR TO BE AT A MAXIMUM AND
EXPECT THEM CONTINUE FOR A FEW MORE HOURS BEFORE DECREASING THIS
EVENING AND WOULD EXPECT THE WINDS OVER THE PLAINS TO DISSIPATE
AROUND THIS TIME. ALSO WATCHING A SURGE OF ARCTIC AIR BACK INTO
NORTH CENTRAL MONTANA AND THIS BOUNDARY IS EXPECTED TO CONTINUE
PUSHING SOUTHWARD THIS EVENING AND SHOULD REACH A HARLOWTON
ROUNDUP LINE AROUND 10 P.M. AND CONTINUE SLIPPING SOUTHWARD.
HEIGHTS RISING TONIGHT OVER THE AREA AND A DEVELOPING WARM FRONT
WILL TRY AND MOVE NORTH INTO THE AREA IN ADVANCE OF A STRONGER
WAVE MOVING INTO THE PACIFIC NORTHWEST. COMBINATION OF THE COLD
SURGE FROM THE NORTH AND WARM AIR ADVECTION ALOFT WILL PRODUCE AN
PERSISTENT BAND OF SNOWFALL TONIGHT SOMEWHERE FROM BILLINGS TO
NORTH OF BILLINGS BACK TOWARDS THE CRAZY MOUNTAINS. DOWNSLOPE WILL
PLAY A ROLE IN LIMITING PRECIPITATION SOUTHWEST OF BILLINGS BUT IF
COLD AIR SURGES FOR ENOUGH SOUTH FAVORED AREA FOR SNOW COULD BE A
BIT FURTHER SOUTH. TEMPERATURES SHOULD COOL OVERNIGHT AND WINDS
WILL SHIFT TO THE EAST ON MONDAY AS THE SHORTWAVE MOVES INTO
CENTRAL WASHINGTON AND OREGON. WARM FRONT WILL MOVE NORTH OF THE
AREA DURING THE DAY ON MONDAY WITH ANOTHER SURFACE WAVE DEVELOPING
OVER WESTERN MONTANA. TEMPERATURES WILL BE COOLER WITH A LACK OF
DOWNSLOPE BUT STILL SHOULD CLIMB ABOVE FREEZING SINCE OVERNIGHT
LOWS WILL BE FAIRLY MILD. CHANCE FOR RAIN OR SNOW MIX MONDAY AS
WEAK DIFFLUENCE ALOFT PROVIDE SOME UPPER LEVEL SUPPORT WHILE MID
LEVEL WARM AIR ADVECTION CONTINUES BUT BETTER CHANCE FOR
PRECIPITATION WILL BE MONDAY NIGHT AS THE SHORTWAVE APPROACHES THE
AREA AND SURFACE LOW MOVES INTO NORTHEAST WYOMING WHICH ALLOWS
WINDS TO BECOME NORTHERLY AND SUPPORT BETTER UPSLOPE. BEST
PRECIPITATION MONDAY NIGHT SHOULD BE ALONG THE SURFACE TROUGH
WHICH LINGERS LONGER OVER SOUTHEAST MONTANA BACK TOWARDS THE
ROUNDUP AREA. TUESDAY LOOKS TO BE A QUIETER DAY INITIALLY AS
PRECIPITATION PULLS OUT OF THE STATE TO THE EAST AND HEIGHTS BUILD
OVER THE AREA. SHOULD BE A COOLER DAY ON TUESDAY AS SURFACE HIGH
PRESSURE REMAINS OVER THE AREA BUT PATTERN IS PROGRESSIVE AND THE
NEXT WAVE MOVING INTO THE PACIFIC NORTHWEST BEGINS TO INDUCE
PRESSURE FALLS IN THE LEE OF THE CANADIAN ROCKIES. WINDS WILL
BEGIN TO INCREASE FOR GAP FLOW WIND AREAS LATER TUESDAY NIGHT.
MOUNTAINS SNOWFALL THROUGH THE PERIOD SHOULD BE PERSISTENT AS THE
WESTERLY FLOW CONTINUES TO BRING MOISTURE TO THE AREA AND WESTERLY
FACING SLOPES WILL SEE DECENT ACCUMULATIONS. BORSUM
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON.
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN
CANADA ON WEDNESDAY AND INTO WEDNESDAY NIGHT. ALTHOUGH THE BULK
OF THE ENERGY WILL REMAIN TO THE NORTH...SOME ENERGY AND DYNAMICS
WILL MOVE ACROSS THE FORECAST AREA. MODELS DO HINT AT SOME DECENT
PRECIP SO HAVE RAISED POPS A LITTLE BIT. ALONG WITH THE
PRECIP...SOME COLDER TEMPS DO MOVE IN FOR THURSDAY. EXACTLY HOW
COLD WE WILL GET IS IN QUESTION. MODELS DO KEEP THE COLDEST AIR
JUST NORTH OF THE FORECAST AREA. SO WILL HAVE TO MONITOR THIS TO
SEE IF THE COLDER AIR CAN MAKE IT DOWN A BIT FURTHER. THIS SYSTEM
WILL EXIT THE AREA BY THURSDAY AFTERNOON. SOME UPPER LEVEL
RIDGING BUILDS IN FOR FRIDAY ALONG WITH SOME WARMER TEMPS AND
MOSTLY DRY CONDITIONS. ANOTHER SYSTEM MOVES ACROSS SOUTHERN
CANADA ON FRIDAY SIMILAR TO WEDNESDAYS SYSTEM AND WILL BRING
ANOTHER CHANCE OF PRECIPITATION TO THE AREA.
WINDY CONDITIONS WILL ALSO BE A BIG PLAYER IN THE EXTENDED WITH
LIVINGSTON AND THE FOOTHILLS SEEING SEVERAL PERIODS OF STRONG
WINDS. THESE PERIODS INCLUDE WEDNESDAY INTO WEDNESDAY
NIGHT...FRIDAY INTO FRIDAY NIGHT...AND SUNDAY INTO SUNDAY NIGHT.
THE LOWER ELEVATIONS AWAY FROM THE FOOTHILLS WILL ALSO SEE SOME
GUSTY WINDS AT TIMES.
SO OVERALL...LOOKS LIKE A WINDY AND UNSETTLED EXTENDED PERIOD.
SOLUM
&&
.AVIATION...
VERY STRONG WINDS WILL CONTINUE IN THE KLVM AREA AND ALONG THE
FOOTHILLS ALONG THE FOOTHILLS OF THE BEARTOOTH AND ABSAROKA
MOUNTAINS THROUGH THE EARLY EVENING HOURS. WIND GUSTS UP TO 65
KNOTS CAN BE EXPECTED IN THESE AREAS. WINDS ARE EXPECTED TO
DECREASE LATE THIS EVENING. EXPECT MVFR CONDITIONS TO DEVELOP
OVER THE FOOTHILLS AND ADJACENT PLAINS THIS EVENING AS RAIN AND
SNOW SHOWERS MOVE INTO THE AREA. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 027/037 023/031 012/031 015/024 011/029 016/032 016/030
34/O 71/N 12/S 43/S 22/S 21/B 11/B
LVM 032/038 021/032 013/033 016/026 015/031 023/031 019/031
36/O 82/S 24/S 43/S 23/S 22/S 22/S
HDN 022/037 019/031 006/033 007/025 003/025 015/033 012/030
33/O 71/N 11/B 43/S 21/B 21/B 11/B
MLS 019/030 015/027 006/028 006/016 005/022 013/027 012/025
23/S 72/S 11/B 33/S 21/B 21/B 11/B
4BQ 021/038 018/031 006/033 008/025 006/024 013/031 013/028
31/E 60/N 11/B 33/S 21/B 21/B 11/B
BHK 017/028 015/024 003/026 005/017 004/017 014/023 009/024
13/S 52/S 10/B 33/S 21/B 21/B 11/B
SHR 021/041 022/031 006/035 010/025 007/029 016/032 014/030
12/R 52/S 11/B 43/S 21/B 21/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR
ZONES 28-41-63-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 507 PM MST SUN DEC 28 2008 MTZ028>042-056>058-063>068-WYZ098-099-300015- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 507 PM MST SUN DEC 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT GUSTY SOUTHWEST TO WEST WINDS WILL AFFECT MUCH OF THE AREA THROUGH EARLY THIS EVENING. STRONGEST WINDS WILL BE IN THE LIVINGSTON AREA AND ALONG THE BEARTOOTH FOOTHILLS WHERE GUSTS TO 70 MPH WILL CONTINUE. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE ELSEWHERE. WINDS WILL DECREASE LATER THIS EVENING...WITH MUCH LIGHTER WINDS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A VERY ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES COME OFF THE PACIFIC. STRONG WINDS ARE POSSIBLE ACROSS MUCH OF THE AREA MONDAY NIGHT INTO TUESDAY AND AGAIN WEDNESDAY INTO THURSDAY. STRONGEST WINDS WILL BE ALONG THE EASTERN SLOPES OF THE MOUNTAINS. THIS PATTERN WILL ALSO BE A FAVORABLE ONE FOR SNOWFALL OVER THE WESTERN SLOPES OF THE CRAZY AND BEARTOOTH ABSAROKA MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HIGH SUST WINDS JUDITH GAP 46.68N 109.75W
12/28/2008 M40.00 MPH WHEATLAND MT CO-OP OBSERVER
1000 AM HIGH SUST WINDS BIG TIMBER 45.83N 109.95W
12/28/2008 M40.00 MPH SWEET GRASS MT LAW ENFORCEMENT
&&
SOLUMThe Glasgow radar (KGGW), 208 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143763.